Minnesota, 2005

Tornadoes and Flash Flooding in Minnesota, June 29, 2005

June 29, 2005 · NWS FGF · 28 events in 10 counties and zones

13 thunderstorm wind, 5 hail, 5 flash flood, 4 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 3:21 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 3:21 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 AM CDT WED JUN 29 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER SOUTHERN CA YESTERDAY IS
NOW OVER SOUTHERN CO MOVING NORTHEAST. ANOTHER SHORT WAVE WAS OVER
UT MOVING NORTHEAST. GFS CLOSES OFF UPPER LOW BY EARLY AFTERNOON
WHILE NAM CLOSES OFF LATE WED EVENING. SYSTEM BECOMES VERTICALLY
STACKED BY THIS EVENING. SURFACE LOW INTENSIFIES SIGNIFICANTLY BY
9MB IN 12 HOURS WED NIGHT ON THE NAM LESS SO WITH THE GFS.  GFS
APPEARS TO HAVE A BETTER HANDLE ON CURRENT SITUATION AND WILL BE
USED. WARM MID LEVEL TEMPERATURES REMAIN OVER THE HIGH PLAINS TO THE
SOUTHWEST AND SHOULD KEEP THUNDERSTORMS CAPPED FROM WESTERN SD
SOUTHWARD. ABR LOW LEVEL 40 KNOTS VAD WINDS HAVE TURNED MORE
SOUTHERLY AND HAVE INCREASED IN DEPTH TO AROUND 9 THOUSAND FEET THIS
MORNING. LOW LEVEL JET CONCENTRATES ON SOUTHWESTERN ZONES THIS
MORNING THEN SHIFTS INTO EASTERN ZONES THIS AFTERNOON. 850 HPA
THETA-E RIDGE EXTENDED INTO CENTRAL ND THIS MORNING AND SHIFTS EAST
INTO SOUTHERN MANITOBA BY LATE AFTERNOON. SHOULD BE ACTIVE DAY WITH
SEVERE STORM THAT WILL PRODUCE DAMAGING WIND AND HAIL.

HEAVY RAIN REMAINS ACROSS ALL OF THE AREA WITH THE NORTHWEST ZONES
MOST SUSCEPTIBLE WITH LOWEST FLASH FLOOD GUIDANCE. STILL EXPECT
HEAVIEST RAIN OVER NORTHWEST ZONES IN DEFORMATION AREA.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
MNZ001>009-013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jun 29, 6:14 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 AM CDT WED JUN 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
714 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE
THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS
THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO
THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE
AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW
PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST
MINNESOTA BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Local storm report, Jun 29, 8:13 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             4 WSW FAIRMOUNT         46.03N 96.68W
06/29/2005  1.00 INCH        RICHLAND           ND   PUBLIC

            DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.

&&

GGUST
Local storm report, Jun 29, 8:24 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             2 E MOORETON            46.27N 96.83W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            LARGE BRANCHES DOWN.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail, 5 flash flood, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Wilkin

When
June 29, 8:26 AM CST
Where
Wilkin County, 9 mi SSE of Breckenridge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.783, -96.150

Flash Flood, Clay

When
June 29, 3:00 PM CST to 8:00 PM CST
Where
Clay County, 1 mi S of Rollag
Reported by
TRAINED SPOTTER
Coordinates
46.367, -95.950

Prolonged heavy rains and excessive runoff caused a basement to flood.

Thunderstorm Wind, Wilkin

When
June 29, 3:47 PM CST
Where
Wilkin County, Tenney
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.783, -96.200

Large tree branches were blown down and power lines were knocked down. Scattered power outages were also reported.

Flash Flood, Wilkin

When
June 29, 4:00 PM CST to 8:08 PM CST
Where
Wilkin County, Breckenridge
Reported by
LAW ENFORCEMENT
Coordinates
46.883, -96.100

Street flooding was reported after two inches of rain fell in less than an hour.

Hail, Becker

When
June 29, 4:00 PM CST
Where
Becker County, Lake Park
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -95.900

Thunderstorm Wind, Otter Tail

When
June 29, 4:00 PM CST
Where
Otter Tail County, Fergus Falls
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.267, -96.583

A tree fell on a car and blocked traffic. Another tree fell on a power line, causing a brief fire.

Flash Flood, Wilkin

When
June 29, 4:00 PM CST to 8:08 PM CST
Where
Wilkin County, Campbell
Reported by
NEWSPAPER
Coordinates
46.883, -96.100

Heavy rain flooded city streets.

Tornado, Clay

When
June 29, 4:05 PM CST to 4:08 PM CST
Where
Clay County, 3 mi NE of Rollag
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
46.567, -95.450

Intermittent tornado touchdowns occurred to the Becker county line about 4 miles northeast of Rollag. The tornado continued into Becker county.

Tornado, Becker

When
June 29, 4:09 PM CST to 4:15 PM CST
Where
Becker County, 7 mi SSW of Lake Park
Rating
F1
Path length
3 mi
Path width
100 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
47.483, -95.617

This tornado originated about 3 miles northeast of Rollag in Clay county. Numerous trees were knocked down along the tornado track. Peak winds were estimated at 90 mph.

Tornado, Otter Tail

When
June 29, 4:10 PM CST to 4:15 PM CST
Where
Otter Tail County, 8 mi NE of Fergus Falls
Rating
F2
Path length
1.5 mi
Path width
200 yd
Reported by
NEWSPAPER
Coordinates
46.433, -95.183

The tornado flattened an older barn and uprooted several trees. Two people narrowly escaped the tornado as it hit the barn. The landowner reported that another tornado had hit another barn on same site back in 1933. Peak winds were estimated at 130 mph.

Hail, Grant

When
June 29, 4:10 PM CST
Where
Grant County, 6 mi S of Norcross
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Thunderstorm Wind, Becker

When
June 29, 4:10 PM CST
Where
Becker County, Lake Park
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.033, -95.200

A MNDOT RWIS sensor along U.S. Highway 10 measured the wind gust.

Thunderstorm Wind, Grant

When
June 29, 4:35 PM CST
Where
Grant County, 5 mi W of Hoffman
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.517, -95.400

6 to 8 inch diameter tree limbs were ripped off.

Thunderstorm Wind, Grant

When
June 29, 4:35 PM CST
Where
Grant County, Barrett
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.050, -96.450

A tree fell on a garage.

Thunderstorm Wind, Otter Tail

When
June 29, 5:00 PM CST
Where
Otter Tail County, 5 mi NW of New York Mills
Measured
61 kt (70 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.400, -94.850

Thunderstorm Wind, Mahnomen

When
June 29, 5:15 PM CST
Where
Mahnomen County, 10 mi N of Mahkonce
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.017, -94.917

A large branch was torn off a tree.

Thunderstorm Wind, Otter Tail

When
June 29, 5:18 PM CST
Where
Otter Tail County, 3 mi SE of Bluffton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.533, -94.800

A MNDOT RWIS sensor along U.S. Highway 10 measured the wind gust.

Funnel Cloud, Wadena

When
June 29, 5:20 PM CST
Where
Wadena County, Verndale
Reported by
TRAINED SPOTTER
Coordinates
47.383, -94.900

Thunderstorm Wind, Becker

When
June 29, 5:20 PM CST to 5:25 PM CST
Where
Becker County, 1 mi SE of Two Inlets
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.450, -94.833

60 to 70 mph (estimated) wind speeds occurred with a lot of tree damage.

Thunderstorm Wind, Clearwater

When
June 29, 5:25 PM CST
Where
Clearwater County, Bagley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.083, -96.167

A large blue spruce tree was uprooted.

Hail, Wadena

When
June 29, 5:30 PM CST
Where
Wadena County, 8 mi E of Verndale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.283, -95.967

Hail, Hubbard

When
June 29, 5:30 PM CST
Where
Hubbard County, 10 mi NE of Park Rapids
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -95.900

Thunderstorm Wind, Wadena

When
June 29, 5:30 PM CST
Where
Wadena County, 3 mi N of Staples
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.767, -96.183

A 10-unit storage building under construction was damaged.

Tornado, Wadena

When
June 29, 5:40 PM CST to 5:41 PM CST
Where
Wadena County, 3 mi S of Oylen
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
46.283, -96.067

A brief touchdown was reported.

Thunderstorm Wind, Hubbard

When
June 29, 6:15 PM CST
Where
Hubbard County, 10 mi N of Kabekona Corner
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.100, -96.400

Large tree branches were blown down.

Thunderstorm Wind, Beltrami

When
June 29, 6:20 PM CST
Where
Beltrami County, 4 mi SE of Bemidji
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.400, -94.783

Large tree branches were blown down.

Flash Flood, Grant

When
June 29, 6:30 PM CST to 10:00 PM CST
Where
Grant County, 5 mi NW of Wendell
Reported by
GENERAL PUBLIC
Coordinates
46.150, -96.517

Fields and farm access roads were flooded.

Flash Flood, Otter Tail

When
June 29, 7:00 PM CST to 10:00 PM CST
Where
Otter Tail County, 5 mi E of Fergus Falls
Reported by
GENERAL PUBLIC
Coordinates
46.717, -96.233

Water covered highway 220 east of Fergus Falls near Pebble Lake road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461488, 5461489, 5461490, 5461491, 5461492, 5461563, 5461564, 5461493, 5461494, 5461495, 5461496, 5461497, 5461498, 5461562, 5461499, 5461500, 5461501, 5461502, 5461503, 5461504, 5461505, 5461506, 5461565, 5461557, 5461558, 5461559, 5461560, 5461561.